Tips for Dealing With Medication-Related Weight Gain or Weight Loss
Source: Healthline, American Cancer Society, Healthline, Drugs.com
8 people found this helpfulPrint
Weight changes are a side effect of various medications. However, there are steps individuals can take that can help minimize or prevent medication-related weight changes.
Tips for dealing with medication-related weight gain
- Reduce sodium intake. Some medications cause fluid retention, which increases body weight. Consuming too much sodium worsens fluid retention. Eating fresh, unprocessed foods and checking nutrition labels of processed foods to make sure the sodium content is acceptable can help.
- Limit portion sizes. In many cases, medication-based weight gain is caused by the side effect of increased appetite. If more calories are consumed than burned, weight gain occurs. Limiting portion sizes can help prevent a daily calorie surplus.
- Get plenty of sleep. Lack of sleep may cause an individual to crave sugary foods to get a burst of energy. Prioritizing sleep can reduce that tendency.
- Participate in physical activity. Physical activity can help with weight management and overall health.
- Drink plenty of water. Drinking water fills the stomach and helps prevent overeating. It can also help flush excess sodium from the body.
Tips for dealing with medication-related weight loss
- Wait it out. When first starting a new medication, a reduction in appetite may occur that leads to weight loss. As the body adjusts to the medication, an individual’s appetite may return to normal levels.
- Eat several small meals or snacks throughout the day instead of three large meals. Small meals are easier to digest, and frequent meals can help ensure that caloric intake is sufficient.
- Focus on consuming high-protein, high-calorie foods. Examples include fish, chicken, eggs, nuts, cheeses, peanut butter, and yogurt.
- Consult a physician or certified nutritionist. Health care professionals can provide more specific information about how to prevent or reverse unintentional weight loss due to medication.
Individuals who experience medication-based weight changes should consult their doctor or pharmacist. Adjusting the dosage of a medication or switching to a different medication may help minimize or prevent unhealthy weight changes.